Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Jackson, KY

May 31, 1997Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 1997, 6:56 PM EDT for Rowan County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 6:56 PM EDT (22:56 UTC)
Expired
May 31, 1997, 7:45 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Rowan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 312256 RRA
SVRJKL
KYC205-312345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN NORTHEAST KENTUCKY

   ...EASTERN ROWAN
 
A SEVERE THUNDERSTORM WILL AFFECT THE TOWNS OF HAMM BY 710
PM...ELLIOTVILLE AND FARLEY BY 730 PM. AT 655 PM...WEATHER RADAR SHOWED
A SEVERE THUNDERSTORM NEAR CAVE RUN LAKE...10 MILES SOUTH OF MOREHEAD.
THE STORM WAS MOVING NORTHEAST AT 20 MPH. THE MAIN THREAT FROM THIS
STORM IS QUARTER SIZE HAIL.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE
 INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

PERRY/BALLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:11 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 31, 3:11 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT SAT MAY 31 1997

WIDESPREAD SHOWERS REMAIN CONCENTRATED NW OF A LAKE CUMBERLAND TO HTS
LINE AND EXTEND W TO A SDF-CLARKSVILLE TN LINE. MEANWHILE PARTLY SUNNY
SKIES PREVAIL NEAR THE VA BORDER. LITTLE IF ANY RAIN FELL SE OF JKL
TODAY WHILE NW FRINGES OF CWA FROM LAKE CUMBERLAND TO MOREHEAD
RECEIVED BETWEEN A HALF AND THREE QUARTER INCHES. SOUTH WINDS UNDER 10
MPH WITH TEMPERATURES AT 18Z RANGING FROM THE MID 60S NW OF JKL IN THE
RAIN TO THE UPPER 70S TO AROUND 80 NEAR THE VA BORDER. DEWPOINTS
RUNNING IN THE 60S.

1010 MB BETWEEN TUPELO MS AND FLORENCE AL AND HAS MOVED VERY SLOWLY NE
TODAY. STATIONARY DEEPENING INVERTED TROF EXTENDS NNE TO HOP-SDF-CVG.

ETA MODEL RUN WHICH CONTINUES PERIODS OF SHOWERS THROUGH SUNDAY NIGHT
PRODUCING ALMOST 2 INCHES BY 12Z MON WHILE THE NGM DIMINISHES RAINFALL
AMOUNTS SUN GIVING 1 INCH BY 12Z SUN AND LESS THAN A TENTH INCH
THEREAFTER. BOTH MODELS INTENSIFY H5 LOW SSE TOWARD BNA BY SUN NIGHT
AS PVA ENERGY ROTATES INTO THE SYSTEM. THIS HELPS DEEPEN SURFACE LOW
ALSO TOWARD BNA BY 00Z MON THEN WEAKENS THEREAFTER AS SYSTEM BECOME
VERTICALLY STACKED. 90-110 KT JET STREAKING FROM THE NE OHIO VALLEY
TOWARD THE CANADIAN MARTIMES LEAVES KY IN THE RIGHT ENTRANCE REGION TO
ENHANCE LIFT THROUGH SUN EVENING.

TODAY\S FLASH FLOOD GUIDANCE...0.7-1.3 INCHES/HOUR...1.3-2.1 INCHES/3
HOURS...2.4-3.4 INCHES/12 HOURS. HEAVIEST RAINFALL EXPECT TONIGHT WITH
BASIN AVERAGE 12 HOUR AMOUNTS NEAR 1 INCHES WITH LOCAL 1.5-2.0 INCHES
AMOUNTS W TOWARD I-75 IN THE CUMBERLAND VALLEY CLOSER TO SURFACE LOW
AND THETA-E RIDGE...MOISTURE CONVERGENCE. FEEL SAFE NOT TO GO WITH A
FLASH FLOOD WATCH THOUGH.

CATEGORICAL POPS OF SHOWERS TONIGHT ALONG WITH A FEW THUNDERSTORMS.
WARMER FWC LOWS PERFERED FROM 60-65. UVM\S RISE TO 4-8 UNITS BETWEEN
00-12Z TONIGHT TO ENHANCE RAINFALL AND WOULD MENTION HEAVY RAIN
POSSIBLE WITH PWS UP BETWEEN 1.50-1.75 INCHES.

SOMEWHAT OF A DRY SLOT ROTATES NNE INTO EAST KY SUN DIMINISHING
SHOWERS CHANCES TO LIKELY POPS. RAINFALL TO ACCULATE BETWEEN A QUARTER
AND A HALF INCH. MAY SEE SOME BREAKS IN THE OVERCAST IN THE AFTERNOON
HELPING DEVELOP SCATTERED THUNDERSTORMS IN AN UNSTABLE ATMOSPHERE WITH
LIS DROPPING TO MINUS 5-10...CAPES TO 1000 J/KG...AND UVM OF 1-3
UNITS. SLIGHT CHANCE OF SEVERE STORMS SUN AFTERNOON ESPECIALLY TOWARD
MIDDLESBORO. WARMER FWC HIGHS PREFERRED WITH UPPER 60S NW TOWARD LEX
AND LOWER 70S SE OF JKL IN THE BIG SANDY VALLEY AND NEAR VA.

JKL  64/69/59  976
LOZ  64/70/59  +66

HUETTL

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.